Electronic Journal of Probability

Three Kinds of Geometric Convergence for Markov Chains and the Spectral Gap Property

Wolfgang Stadje and Achim Wübker

Full-text: Open access

Abstract

In this paper we investigate three types of convergence for geometrically ergodic Markov chains (MCs) with countable state space, which in general lead to different `rates of convergence'. For reversible Markov chains it is shown that these rates coincide. For general MCs we show some connections between their rates and those of the associated reversed MCs. Moreover, we study the relations between these rates and a certain family of isoperimetric constants. This sheds new light on the connection of geometric ergodicity and the so-called spectral gap property, in particular for non-reversible MCs, and makes it possible to derive sharp upper and lower bounds for the spectral radius of certain non-reversible chains

Article information

Source
Electron. J. Probab., Volume 16 (2011), paper no. 34, 1001-1019.

Dates
Accepted: 20 April 2011
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464820203

Digital Object Identifier
doi:10.1214/EJP.v16-900

Mathematical Reviews number (MathSciNet)
MR2820067

Zentralblatt MATH identifier
1231.60068

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Keywords
Markov chains geometric ergodicity speed of convergence

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Stadje, Wolfgang; Wübker, Achim. Three Kinds of Geometric Convergence for Markov Chains and the Spectral Gap Property. Electron. J. Probab. 16 (2011), paper no. 34, 1001--1019. doi:10.1214/EJP.v16-900. https://projecteuclid.org/euclid.ejp/1464820203


Export citation

References

  • Cogburn, R. The central limit theorem for Markov processes. Proc. Sixth Berkeley Symp. Math. Statist. Probab. 2 (1972), 485–512.
  • Döblin, W. Sur les propriétés asymptotiques de mouvement régis par certains types de chaînes simples. Bull. Math. Soc. Roum. Sci. 39 (1937), 57–115.
  • Häggström, O. On the central limit theorem for geometrically ergodic Markov chains. Probab. Th. Relat. Fields 132 (2005), 74–82.
  • Kontoyiannis, I., Meyn, S.P. Geometric ergodicity and the spectral gap of non-reversible Markov chains. arXiv 0906.5322 (2009).
  • Lawler, G.F., Sokal, A.D. Bounds on the $L^2$ spectrum for Markov chains and Markov processes: a generalization of Cheeger's inequality. Trans. Amer. Math. Soc. 309 (1988), 557–580.
  • Levin, D.A., Peres, Y., Wilmer, E.L. Markov Chains and Mixing Times (2008), American Mathematical Society.
  • Meyn, S.P., Tweedie, R.L. Markov Chains and Stochastic Stability (1993), Springer.
  • Nummelin, E. General Irreducible Markov Chains and Non-Negative Operators (1984), Cambridge Univ. Press.
  • Nummelin, E., Tuominen, P. Geometric ergodicity of Harris recurrent chains with applications to renewal theory Stoch. Proc. Appl. 12 (1982), 187–202.
  • Reed, M., Simon, B. Methods of Modern Mathematical Physics. Volume I: Functional Analysis (1972), Academic Press.
  • Roberts, G.O., Tweedie, R.L. Geometric $L^2$ and L1 convergence are equivalent for reversible Markov chains. J. Appl. Probab. 38(A) (2001), 37–41.
  • Roberts, G.O., Rosenthal, J.S. Geometric ergodicity and hybrid Markov chains. Electron. Comm. Probab. 2 (1997), 13–25.
  • Saloff-Coste, L. Lectures on Finite Markov Chains. Lecture Notes in Math. 1665 (1996), Springer.
  • Wübker, A. Asymptotic optimality of isoperimetric constants. To be published in Theoretical Journal of Probability
  • Wübker, A. $L^2$-spectral gaps for time discrete reversible Markov chains Preprint (2011).
  • Wübker, A. Spectral theory for weakly reversible Markov chains. Preprint, 2011.